Kentucky, 2018

Hail and Lightning Strike in Kentucky, May 6, 2018

May 6, 2018 · NWS PAH · 6 events in 4 counties and zones

Isolated strong to severe thunderstorms developed during the warmth of the afternoon. A weak mid-level shortwave trough over the Ozarks helped initiate convection.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated strong to severe thunderstorms developed during the warmth of the afternoon. A weak mid-level shortwave trough over the Ozarks helped initiate convection. Although the air mass was only marginally unstable, thunderstorms were able to organize within a veering and modestly strengthening wind profile. Deep layer bulk wind shear was around 30 to 35 knots. Multicell storm clusters produced isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 12:10 PM CST, 1 hour 30 minutes earlier.

Area forecast discussion, May 6, 12:10 PM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT Sun May 6 2018

.SHORT TERM...(Today through Tuesday night)
Issued at 348 AM CDT Sun May 6 2018

Generally clear skies this morning will give way to increasing
clouds from the northwest this afternoon as a cold front dips
southeast from the Midwest states. The front will not have much
dynamic support aloft, and return flow of low level moisture
ahead of the advancing front will be little to nil s sfc winds
remain more westerly today. There may be enough instability around
Sunday afternoon/evening ahead of the front to support isolated
thunderstorm development, but expect any development to be limited
in coverage this afternoon and early tonight.

Cooler and drier air will filter in behind the front later
tonight and Monday as high pressure dips southeast into the Great
Lakes region. Despite an expected return to sunshine, northerly
breezes should hold afternoon high temps Monday a bit below
seasonal norms. Still, should be a quite pleasant day with highs
from near 70 to the mid 70s and very comfortable humidity levels.
After a chilly start to the day Tuesday, temperatures will
moderate up well into the 70s Tuesday afternoon as the high
pressure system begins to slowly pull off to the east.

.LONG TERM...(Wednesday through Saturday)
Issued at 348 AM CDT Sun May 6 2018

High confidence early on in the extended with decreasing confidence
later in the extended where pops are concerned.

On Wednesday we will have have a an open wave upper level trough
move through the region with a warm front as a surface reflection.
This will result in warm air advection showers starting in the
west during the day and spread eastward in the evening. We will
have a cap during the day but we have elevated instability as well
with K index values exceeding 30. Then we erode the cap in the
late day/evening time with CAPE's around 2k j/kg2 and LI's
exceeding -5. So will definitely include mentions of thunder. We
do have speed shear through the column but very little directional
shear at this time. Wet bulb and freezing level is just above 10k
feet so would not rule out at least small hail with any strong
storms. This system will exit the area Thursday. However a
trailing cold front is expected to stall along the northwest
periphery of the forecast area...keeping small chances of rain in
the area as we remain in the warm sector. Even though the chances
will be low thunder will remain possible mainly because we remain
in the warm sector. As for temperatures expect above normal highs
and lows through the extended.

&&

.AVIATION...
Issued at 110 PM CDT Sat May 5 2018

Though there will be some cloudiness around due to an approaching
cold front, VFR conditions are forecast for the next 24 hours. The
only possible exception may be brief vsby restrictions due to shower
or tstm activity in the late afternoon and early evening, mainly
over southernmost parts of southeastern MO and the Evansville Tri-
State region. At this time, "VCSH" wording was used in the KEVV/KOWB
TAFs to acknowledge this, due to the low probability of tstm
activity at a terminal. Westerly winds are expected to turn to the
north overnight with the frontal passage.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...DB
Hazardous weather outlook, May 6, 1:35 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
235 PM CDT Sun May 6 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
235 PM CDT Sun May 6 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible through this evening,
including a marginal risk for strong to severe storms, mainly for
southern parts of Missouri, Illinois, and Kentucky. One inch hail
is the primary severe weather hazard. Locally heavy rainfall,
lightning, and gusty winds are also associated storm hazards.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorm chances return almost daily for the middle to latter
portion of next week. Wednesday offers the best chance for a few
strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to relay storm reports.

In the hours before

Special weather statement, May 6, 12:17 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
117 PM CDT SUN MAY 6 2018

ILZ094-061900-
Massac IL-
117 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR MASSAC COUNTY UNTIL 200 PM CDT...

At 116 PM CDT, Doppler radar was tracking a strong thunderstorm near
Metropolis, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paducah, Metropolis, Brookport, New Columbia and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 8854 3711 8861 3715 8870 3714 8873
      3718 8879 3723 8893 3730 8893 3732 8890
      3733 8890 3734 8871 3716 8849 3707 8849
TIME...MOT...LOC 1816Z 284DEG 13KT 3721 8867

07
Special weather statement, May 6, 12:27 PM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
127 PM CDT SUN MAY 6 2018

ILZ090-KYZ007-061900-
Pope IL-Livingston KY-
127 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN POPE AND CENTRAL
LIVINGSTON COUNTIES UNTIL 200 PM CDT...

At 127 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burna, or 11 miles northwest of Calvert City, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burna, Grand Rivers, Smithland and Hamletsburg.

LAT...LON 3700 8826 3704 8830 3706 8834 3707 8837
      3705 8844 3706 8851 3707 8850 3716 8849
      3730 8866 3725 8821 3709 8822 3708 8823
      3707 8822 3699 8823
TIME...MOT...LOC 1827Z 287DEG 14KT 3718 8846

07
Special weather statement, May 6, 12:49 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
149 PM CDT SUN MAY 6 2018

ILZ090-094-KYZ007-008-011>013-017-061945-
Massac IL-Pope IL-Marshall KY-Christian KY-Lyon KY-Livingston KY-
Caldwell KY-Trigg KY-
149 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MASSAC...SOUTHERN POPE...
LIVINGSTON...NORTHERN CHRISTIAN...CALDWELL...NORTHERN MARSHALL...
NORTHERN TRIGG AND LYON COUNTIES UNTIL 245 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cobb, or near Dawson Springs, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Paducah, Princeton, Calvert City, Cadiz, Eddyville, Princeton In
Caldwell County, Crofton, Burna, Cobb, Ledbetter, Farmersville,
Rockcastle, Kuttawa, Fredonia, Grand Rivers, Smithland, Hawkins and
Hamletsburg.

LAT...LON 3685 8810 3694 8848 3702 8848 3703 8852
      3729 8865 3724 8820 3718 8822 3717 8819
      3713 8818 3718 8808 3723 8808 3719 8773
      3716 8770 3710 8752 3713 8749 3714 8734
      3691 8729
TIME...MOT...LOC 1849Z 292DEG 24KT 3710 8776

07
Local storm report, May 6, 1:01 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
201 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             4 NW METROPOLIS         37.19N 88.76W
05/06/2018  E0.75 INCH       MASSAC             IL   PUBLIC

            PEA TO DIME SIZED HAIL NEAR FRANKLIN SCHOOL AREA

&&

SP
Local storm report, May 6, 1:33 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CDT SUN MAY 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     HAIL             5 N BROOKPORT           37.20N 88.63W
05/06/2018  E0.88 INCH       MASSAC             IL   PUBLIC

            HAIL REPORT AT INTERSECTION OF POWERS CHURCH RD AND
            LOVERKAMP RD

&&

SP
Special weather statement, May 6, 1:33 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
233 PM CDT SUN MAY 6 2018

KYZ011>013-062015-
Lyon KY-Caldwell KY-Trigg KY-
233 PM CDT SUN MAY 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CALDWELL...TRIGG AND
SOUTHEASTERN LYON COUNTIES UNTIL 315 PM CDT...

At 232 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Princeton to 7 miles southeast of Eddyville.
Movement was southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Princeton, Cadiz, Princeton In Caldwell County, Land Between The
Lakes Area, Energy, Cobb, Canton, Rockcastle and Linton.

LAT...LON 3666 8785 3667 8786 3668 8807 3675 8811
      3687 8816 3689 8808 3695 8811 3718 8792
      3701 8772 3700 8773 3696 8766 3688 8767
      3674 8767 3664 8770 3663 8785
TIME...MOT...LOC 1932Z 313DEG 19KT 3708 8792 3697 8801

RJP

The radar

The Ft Campbell radar (KHPX), 25 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 funnel cloud, 1 lightning. Local standard time, as filed.

Hail, Christian

When
May 6, 1:40 PM CST
Where
Christian County, 1.98 mi NNW of Gainsville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.897, -87.481

Dime to nickel-size hail was reported near the intersection of U.S. Highway 41 and the Hopkinsville bypass.

Hail, McCracken

When
May 6, 1:45 PM CST
Where
McCracken County, Paducah
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
37.080, -88.630

Dime to nickel-size hail was reported.

Funnel Cloud, Todd

When
May 6, 2:18 PM CST
Where
Todd County, 1.3 mi S of Elkton
Reported by
Trained Spotter
Coordinates
36.801, -87.150

A trained spotter on U.S. Highway 68 near Elkton reported a funnel cloud.

Hail, Todd

When
May 6, 2:29 PM CST
Where
Todd County, 2 mi W of Allensville
Measured
1.75 in hail
Reported by
Public
Coordinates
36.720, -87.106

Golf ball size hail was reported in rural country west of Allensville.

Hail, Calloway

When
May 6, 3:15 PM CST
Where
Calloway County, 1 mi N of Murray
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.635, -88.320

Lightning, Calloway

When
May 6, 3:43 PM CST
Where
Calloway County, 3.4 mi NNE of New Providence
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.574, -88.203

A tree was struck by lightning and fell down on a road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyWarnings in Kentucky, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748707, 748709, 756434, 748710, 748711, 748713.